GERD and NSAIDs

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

emkaye
Regular Member


Date Joined Jun 2009
Total Posts : 25
   Posted 6/20/2009 5:18 PM (GMT -7)   
I'm new to this forum and wondered if anyone else has GERD brought on by NSAIDs (Non-steroid, anti inflammatory drugs). NSAIDs include drugs such as ibuprofen, naproxen etc.
I believe that the NSAIDs that were taken for migraines brought on my GERD. I hope and pray that by stopping all these medications that my GERD will improve.

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 6/20/2009 5:22 PM (GMT -7)   

Hello and welcome to HealingWell.  This is Kitt.

Nonsteroidal anti-inflammatory drugs (NSAIDs) are common causes of peptic ulcers. They may also cause GERD and increase the symptoms and severity of GERD in people who already have it.

Kitt


 

Kitt,
Moderator: Osteoarthritis & GERD/Heartburn
Co-Moderator: Anxiety/Panic, & Depression
*~*
http://www.healingwell.com/donate *~*
"When you find peace within yourself, you become the kind of person who can live at peace with others."
Not a mental health professional of any kind


gentleman k
Regular Member


Date Joined May 2009
Total Posts : 87
   Posted 6/20/2009 6:00 PM (GMT -7)   
NSAIDS can cause GERD but so can other things. My GERD was due to a hiatal hernia. If your Gerd hasn't improved after stopping your medications, then you should see a dr. to see if there is another reason for your GERD. I have been prescribed Prilosec for my GERD and it has really helped. Good luck and welcome to our web site. It can be very informative and helpful to you.

gentleman k

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 6965
   Posted 6/20/2009 8:02 PM (GMT -7)   
Hi Emkay,
I have asthma, and at one point was taking Aleve for back pain. I also got an eye infection, and had to take an antibiotic. The effect of the two, increased my GERD symptoms and brought an asthma episode that was severe enough to put me into the hospital. Yes, NSAIDS can definitely cause GERD to flare up. I'm with Gentleman K...see a GI doc if it doesn't get better soon.
Good luck!
Denise

SarahBear9708
Regular Member


Date Joined Jun 2009
Total Posts : 286
   Posted 6/22/2009 11:43 PM (GMT -7)   
Yes, yes, and yes! I am on Indomethacin for my migraines, which is an NSAID. Once upon a time, I was in the ER and they gave me more blood thinners for a problem I was having, and that plus the Indomethacin made my stomach bleed. I have had severe GERD/heartburn ever since. My doctor put me on Nexium 20mg, and that's been a big help. If there is any day I forget to take that for whatever reason, I'm in for it.
~*~Sarah~*~

"You were only given this life because you are strong enough to live it."

Dx: Fibromyalgia, Chronic Fatigue, Trigeminal Neuralgia, Migraines, Anxiety, Insomnia, RLS, Asthma.

Rx: Indomethacin, Buspar, Cymbalta, Lyrica, Requip, Advair, Compazine, Lunesta.


emkaye
Regular Member


Date Joined Jun 2009
Total Posts : 25
   Posted 6/23/2009 2:38 PM (GMT -7)   
Hi Sarah,
Thanks for your input!
I think I've had GERD for quite some time (about a year or two) but actually never had heartburn until about 3 weeks ago. I have been on Protonix 40mg 2x/day for a week and am beginning to notice some positive effects. I seem to have good days and bad days, but hopefully the good days will begin to outnumber the bad ones.

I went through a bad period about three months ago when I was having migraines on a weekly basis. I was taking NSAIDs (Aleve, Advil) like candy. Two at a time, sometimes on an empty or nearly empty stomach and sometimes right before I laid down. BIG MISTAKE! My doctor has me off of all NSAIDs for now and my migraines are actually subsiding (some of them were probably rebound headaches from NSAID overuse).

It's weird that although I believe I have had GERD for quite some time, I never had heartburn until about two weeks ago. My symptoms were intermittent nighttime nausea and mild sore throat. Because I was working in a hospital I just assumed that my "flareups" were attributed to exposure to a GI virus. Now I know that it was probably GERD brought on by stress and NSAIDs.

I'm never taking another NSAID for as long as I live! Tylenol is the only pain reliever I'm going to take from now on.
Fortunately, I can take Maxalt which works pretty well for migraines and does not irritate my stomach.

I hope your heartburn subsides soon. It took me weeks for mine to subside, but I think I am beginning to turn the corner! I have three more weeks on Protonix.
Best wishes,
Emily
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, November 22, 2014 9:20 PM (GMT -7)
There are a total of 2,275,674 posts in 252,943 threads.
View Active Threads


Who's Online
This forum has 158664 registered members. Please welcome our newest member, Thoronymous.
327 Guest(s), 13 Registered Member(s) are currently online.  Details
garylouisville, geop, Pirouette, msmonte72, CandyS, livealoha2, 2serious, lesweet1971, GreenBlue, TooMuchAnxiety, bananagirl, Chrissysoul, Breaking Free


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer